Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 56, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Jun 2, 2022, 3:27 PM MDT for 5 counties in Colorado. It took effect at Jun 3, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2022, 3:27 PM MDT (21:27 UTC)
- In effect from
- Jun 3, 2022, 12:00 PM MDT
- Expired
- Jun 3, 2022, 7:04 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS85 KPUB 022127 CCA RFWPUB URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Pueblo CO 327 PM MDT Thu Jun 2 2022 ...A Red Flag Warning has been issued from Noon through 8 PM MDT Friday, for gusty winds and low relative humidity for Fire Weather Zone 224, which includes the San Luis Valley... COZ224-031330- /O.NEW.KPUB.FW.W.0056.220603T1800Z-220604T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 327 PM MDT Thu Jun 2 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 8 PM MDT Friday. * Affected Area...Fire Weather Zone 224. Primarily over the central and southern portion of the valley. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
271 WWUS85 KPUB 031020 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 420 AM MDT Fri Jun 3 2022 ...A Red Flag Warning remains in effect from Noon through 8 PM MDT today, for gusty winds and low relative humidity for Fire Weather Zone 224, which includes the San Luis Valley... ...A Fire Weather Watch has been issued for Saturday afternoon through Saturday evening for gusty winds and low relative humidity for Fire Weather Zone 224, which includes the San Luis Valley... COZ224-040230- /O.NEW.KPUB.FW.A.0048.220604T1800Z-220605T0200Z/ /O.CON.KPUB.FW.W.0056.220603T1800Z-220604T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 420 AM MDT Fri Jun 3 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * Affected Area...Fire Weather Zone 224. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
464 WWUS85 KPUB 040104 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 704 PM MDT Fri Jun 3 2022 ...A Red Flag Warning remains in effect from Noon through 8 PM MDT today, for gusty winds and low relative humidity for Fire Weather Zone 224, which includes the San Luis Valley... ...A Fire Weather Watch has been issued for Saturday afternoon through Saturday evening for gusty winds and low relative humidity for Fire Weather Zone 224, which includes the San Luis Valley... COZ224-041715- /O.CAN.KPUB.FW.W.0056.000000T0000Z-220604T0200Z/ /O.CON.KPUB.FW.A.0048.220604T1800Z-220605T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 704 PM MDT Fri Jun 3 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has cancelled the Red Flag Warning. * Affected Area...Fire Weather Zone 224. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jun 2, 3:21 PM MDT, 6 minutes earlier.
Area forecast discussion, Jun 2, 3:21 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 321 PM MDT Thu Jun 2 2022 .SHORT TERM...(This evening through Friday) Issued at 321 PM MDT Thu Jun 2 2022 ...Severe thunderstorms will be possible this afternoon and early evening over the southern I-25 corridor... Key messages: 1) Strong to severe thunderstorms will develop later today from the southern Sangre de Cristo Mountains to the Raton Mesa, and along the southern I-25 corridor. 2) Critical fire weather conditions are expected during the afternoon and early evening hours tomorrow for the central and southern portion of the San Luis Valley. 3) More widely scattered strong to severe thunderstorms will be possible from the I-25 corridor and eastward by tomorrow afternoon. Thunderstorms will also be possible over the La Garita, northern and eastern mountains, and a few could become strong. Detailed discussion: Currently... A flattened mid-level ridge is currently progressing over the region. Mid-level moisture with a weak upper level perturbation, coupled with a surface low developing in the San Luis Valley, is drawing up some southerly lower level moisture with higher dewpoints of up around 50 degrees over and along the southern I-25 corridor and against the eastern-facing slopes of the southern Sangre de Cristo Mountains. CAMs are displaying a continued destabilization within the mid levels with 700-500 mb lapse rates of around 7C to 8C and MLCAPE of about 1200 to 1500 J/kg over the Raton Mesa area by later this evening. Bulk shear values of around 35 to 40 kts are also showing up in the mesoanalysis projected forecast along the southern I-25 corridor with the highest shear over Huerfano County. Given these parameters, some stonger and potentially severe thunderstorms are possible over this area until around 9 PM. There is some higher CINS (capping) as well as lower CAPE going further east, therefore storms should continue to weaken as they move out over the southeastern plains. Soundings still reflect relatively high LCLs and near straight-line to slightly right concavity hodographs reveal a more favorable of right movers or a splitting of storms regime. Higher DCAPE values of near 1800 J/kg are also displayed over the southern I-25 corridor at around 3PM. This alludes to a higher confidence of strong outflow winds being more of a concern, and given the motion of the storms and the perpendicular orientation of the outflow winds to the I-25, there could be high impacts to travel if storms become severe and produce gusty downdraft winds in excess of 60 mph. Hail could also be a threat, with possibly one inch or greater, with the area of highest concern for this being over the Raton Mesa. Storms should begin to weaken after 9 PM once they move over an area with stronger capping in place. Some spotty critical fire weather conditions over th San Luis Valley will also come to an end by 8 PM as the southwesterly winds continue to weaken. Tonight... Skies will continue to clear under high pressure conditions by later in the evening as any remaining showers dissipate over the southeastern plains. Southeasterly winds over the plains will continue to weaken and become more diurnally influenced. Winds in the San Luis Valley will also continue to weaken and become light and variable Lows will drop into the upper 40s to mid 50s across the plains, to the lower 40s for the upper Arkansas River Valley and San Luis Valley, to the 30s for high country. Tomorrow... The ridge is going to continue to build over the region and there will be some more mid level moisture advected in from the northwest over southeast Colorado. This will help to further destabilize the mid levels throughout the day. A surge of low-level moisture will also move over the plains by later in the day as the southerly flow becomes enhanced by the high pressure over the central CONUS, as this does, it will help to further destabilize the lower levels over the plains and mainly east of the I-25 corridor. This will extend all the way back into the lower Arkansas River Valley and back up into Pueblo County. The latest CAMs show values of up to 3000 J/kg of CAPE over a vast area of the plains, primarily from the I-25 corridor and eastward. There is also going to be potentially strong effective bulk shear of up to 50 kts and greater over the southeastern plains. All of this considered will present a marginal risk of severe weather for tomorrow afternoon, especially for Baca County after 3 PM. SRH and sigtor values are still relatively low enough that tornados do not appear to be as likely, although a few landspouts and/or weak tornadoes cannot be ruled out across the eastern plains. The main threat with DCAPE still being high at around 1200-1500 J/kg will be strong and gusty downdraft winds of potentially 70 mph or greater if storms become severe. Also, a greater threat of larger hail will exist, possibly up to 2 inches in diameter over the central and eastern plains. The I-25 corridor could still also receive hail of an inch or greater. Some stronger storms may occur over the La Garita Mountains, and the northern and eastern mountains as well, but mid-level flow should allow for these to move fast enough to not allow for any burn scar threat. As southwesterly winds continue to be influenced by the westerly 700 mb level winds, they will increase to and become strong and gusty enough. This, coupled with low RH values in the southern and central portion of the San Luis Valley of between 10 and 15 percent, will allow for critical fire weather conditions to begin around noon and continue throughout the afternoon. The adiabatically downsloping winds will also heat up the valley to near 80s. Southerly winds will also heat up the plains into the mid 80s before convection initiates. -Stewey .LONG TERM...(Friday night through Thursday) Issued at 321 PM MDT Thu Jun 2 2022 Key Messages: 1) Strong to severe storms possible each afternoon and evening from Monday through Thursday. All of the plains are at risk on Monday and Tuesday whereas the southern I-25 corridor is at risk Wednesday and Thursday. 2) If a strong thunderstorms develops over the Spring, Junkins, Hayden Pass, or Junkins burn scars, flash flooding will be possible. 3) Isolated areas of near critical to critical fire weather conditions through early next week, especially over the San Luis Valley and Southwest Mountains. Starting at 6PM, a weak ridge will give way to leeward troughing, allowing downsloping winds to bring on a warming trend. This will set the stage for higher moisture and increased instability from the I-25 corridor to the plains in the eastern part of the warning area. The result of this large scale event will bring possible isolated to scattered thunderstorms, in some cases strong to severe, to areas along and east of the I-25 Corridor. At first look at the models, there is a bit of uncertainty due to indications of some capping despite the ML CAPE being 1500 to 2000 J/KG, but the capping should deteriorate, allowing the convective build from late afternoon into the evening hours, and into the weekend. The high ML CAPE and wind shear should allow strong convection, resulting in strong to severe thunderstorms with possible 1 to 1.5 inch diameter hail and damaging winds (60 - 70 MPH) along and eastward of the I-25 Corridor, especially in the Eastern counties. Outflows from the possible thunderstorms could impact travel along the I-25 Corridor due to strong crosswinds in excess of 60 MPH. Uncertainty of strong thunderstorm development in the Eastern Counties stems from how long it will take for the stratiform drizzle, which starts out early in the forecast period, to clear out. Once the drizzle does clear out, this will allow for afternoon heating to allow convective activity to commence. Due to the warming trend, high temperatures Friday are expected to be in the 60's in the mountains, 70's in the mountain valleys, and 70's and 80's along the I-25 Corridor and over the Plains and a little warmer on Saturday. Dew points from the I-25 Corridor eastward are expected to be in the 40's and 50's, and in the 20's in the mountains and mountain valleys. The lower dewpoints in the mountains and mountain valleys, along with sustained winds reaching velocities in excess of 20 to 25 MPH will raise concerns of possible near critical to critical fire weather, particularly in the San Luis Valley and Southwest Mountains, through the beginning of next week. Uncertainty for the possible fire weather exists due to the slight possibility of the wind flow in that area shifting to the southeast, bringing in sufficient moisture to hinder any fire weather in that area. From 00Z through next Wednesday, along the I-25 Corridor to the eastern counties, the forecasted rain showers and thunderstorms are expected to keep enough moisture in the fuels to hinder any fire weather concerns, despite the uncertainty from the expected lowered relative humidity being near the 15 percent threshold Saturday into Sunday. The relative humidity levels are expected to be 20 percent or higher along the I-25 Corridor eastward from Monday through Wednesday, again hindering any Fire Weather concerns, and isolating the Fire Weather concerns to the San Luis Valley and Southwest mountains. -Riser Saturday Night and Sunday: Upper level ridging and zonal flow are expected Saturday night through Sunday. Weak ripples in the upper level flow will propagate over region, promoting high cirrus across the region, which is supported via forecast sounding above 20kft. A gusty from from thunderstorms over northeastern Colorado will create gusty winds and advect low level moisture over our portions of the eastern plains. A high based shower is possible as the gust front travels over the region, however it is unlikely that deep convection will develop in response to any upper level synoptic support. As a worst case scenario, however, if the gust front is able to reach the wet mountains it may be able to tap into the more unstable air aloft, resulting in a strong storm. Again, this is unlikely, but is possible. A ribbon of unstable air develops over the eastern plain on Sunday afternoon which is supported by good model agreement. The ECMWF has a stronger shortwave passing overhead in the early afternoon on Sunday, which promotes thunderstorm development over the far eastern plains, whereas the GFS and the NAM have the wave developing later in the evening, delaying the potency of convection and even convection initiation. A very messy shear profile is expected and magnitudes are only around 20 kts of 0-6km bulk shear. Overall, impactful convection is not expected, but a stronger storm is possible and needs to be monitored. Critical and near critical fire weather conditions are expected over the San Luis Valley on Sunday afternoon and evening in response to warm, dry, and windy conditions. Monday through Thursday: A repeating pattern is expected all the way from Monday through Thursday, which will result in a more active period. Generally zonal flow will remain overhead throughout the rest of the period. The concern is that there will be an almost diurnal shortwave that passes overhead during the afternoon resulting in convection initiation. Initiation will be dependent on when the waves passes overhead, current thoughts on Monday are that the wave will pass around 6PM to 8PM, a late show which would capitalize on the peak heating of the afternoon. Shear values are high over the far eastern plains. Models are producing 40 to 50 kts of 0-6km bulk shear over Lamar on Monday afternoon and evening. Once again, the severity of the severe storms will be dependent on when the waves passes. Tuesday appears similar to Monday. On Wednesday and Thursday, the best axis of theta-e and CAPE will be focused over northern New Mexico and southern Colorado, shifting convection initiation south. Shear values are high over the far eastern plains. The overall message is that strong to severe storms are possible each afternoon and evening throughout the rest of the forecast period. From what I am seeing, there are ribbons of CAPE greater than 1000 j/kg each afternoon with strong deep shear values expected on Monday and Tuesday afternoon. The focus shifts to the southern I-25 corridor on Wednesday and Thursday. Critical fire weather conditions will be possible over the San Luis Valley every afternoon and evening, as well. -Skelly && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 321 PM MDT Thu Jun 2 2022 VFR conditions are predominantly expected for all TAF sites (KALS, KCOS, and KPUB), however, there could be some MVFR conditions for KCOS and KPUB for the next hour or so as some lower CIGs are still present. There will be some developing convection the afternoon and early evening over the Rampart Range and Wet Mountains, and some of these showers are expected to come within the vicinity of both KCOS and KPUB, but there is not high confidence that SHRA/TSRA to be on station at either of the terminals, yet there is a chance that this will be possible. If this does occur, there could be either lower CIGs or reduce VIS temporarily in MVFR/IFR criteria. After about 02Z, there should not be any more SHRA/TSRA in the vicinity of either location. Winds at all terminals will predominantly be influenced by diurnal affects throughout the first 18 hours of the forecast period. They will begin to become more influenced by the troughing upstream for the San Luis Valley, with increasing SW'ly winds that will gust up to 30 KTS after 21Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Friday for COZ224. && SHORT TERM...STEWARD LONG TERM...RISER/SKELLY AVIATION...STEWARD
Hazardous weather outlook, Jun 2, 11:48 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Thu Jun 2 2022 COZ058>089-093>099-031800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Thu Jun 2 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Spotty, near critical fire weather conditions are possible across the San Luis Valley this afternoon due to gusty winds and low humidity values. Thunderstorms are forecast to develop over the Sangre de Cristo and Wet Mountains, and spread east into the Interstate 25 corridor this afternoon. Storms will be most prevalent south of Highway 50. The main risks with storms will be locally heavy rainfall, lightning, wind gusts to 60 mph and hail up to 1.5 inches under the strongest storms. If a storm moves over a burn scar, flash flooding may be possible. Storms will track east this evening, clearing into Kansas overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Spotty near critical to critical fire weather conditions are expected through early next week, mainly over the San Luis Valley and southwest mountains. Daily showers and thunderstorms are possible through the period, especially over and near the mountains. Strong to severe storms are expected across the plains Friday afternoon and evening, with large hail and damaging wind gusts the main hazards. The potential for severe weather will exist over the plains from Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. SKELLY/RODRIGUEZ
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:04 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Jun 2, 5:42 PM MDT | Special Weather Statement | PUB | Costilla | 33 min |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.